Alert archive / Iowa / Tornado Warnings in 2022
Tornado Warning 3, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Mar 5, 2022, 3:24 PM CST for Montgomery County, Page County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 5, 2022, 3:24 PM CST (21:24 UTC)
- Expired
- Mar 5, 2022, 3:44 PM CST
- In force
- 20 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 5, 2:04 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WFUS53 KOAX 052124
TOROAX
IAC137-145-052200-
/O.NEW.KOAX.TO.W.0003.220305T2124Z-220305T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
324 PM CST Sat Mar 5 2022
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Southeastern Montgomery County in southwestern Iowa...
North central Page County in southwestern Iowa...
* Until 400 PM CST.
* At 324 PM CST, a severe thunderstorm capable of producing a tornado
was located 6 miles south of Stanton, or 19 miles west of Corning,
moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported multiple funnel clouds east of
Essex.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Villisca around 330 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4082 9512 4088 9520 4115 9493 4093 9493
TIME...MOT...LOC 2124Z 224DEG 45KT 4089 9510
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Mead2 follow-up statements
312
WWUS53 KOAX 052131 RRA
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
331 PM CST Sat Mar 5 2022
IAC137-145-052200-
/O.CON.KOAX.TO.W.0003.000000T0000Z-220305T2200Z/
Montgomery IA-Page IA-
331 PM CST Sat Mar 5 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CST FOR
SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL PAGE COUNTIES...
At 330 PM CST, a severe thunderstorm capable of producing a tornado
was located over Villisca, or 15 miles west of Corning, moving
northeast at 50 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Montgomery and north central Page Counties, including
the following locations... Viking Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4086 9509 4093 9513 4115 9493 4093 9493
TIME...MOT...LOC 2130Z 223DEG 44KT 4094 9503
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Mead429
WWUS53 KOAX 052144
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
344 PM CST Sat Mar 5 2022
IAC137-145-052154-
/O.CAN.KOAX.TO.W.0003.000000T0000Z-220305T2200Z/
Montgomery IA-Page IA-
344 PM CST Sat Mar 5 2022
...THE TORNADO WARNING FOR SOUTHEASTERN MONTGOMERY AND NORTH CENTRAL
PAGE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for southwestern
Iowa.
LAT...LON 4086 9509 4093 9513 4115 9493 4093 9493
TIME...MOT...LOC 2143Z 224DEG 45KT 4107 9487
$$
MeadWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 5, 2:30 PM CST, 54 minutes earlier.
Area forecast discussion, Mar 5, 2:30 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
230 PM CST Sat Mar 5 2022
.DISCUSSION...
Issued at 228 PM CST Sat Mar 5 2022
Potent early spring system will exit the area this evening, leaving
much colder temperatures and blustery conditions in it's wake.
Rest of this afternoon and tonight...
A very strong cold front continues to creep south across our far
southeastern counties with about a 30 degree change from the north
to the south side of the boundary. This boundary has made slightly
farther southeastward progress than initially forecast which has
allowed our surface based severe threat area to shrink in size with
the winter aspect of the forecast expanding in size across northeast
Nebraska. Verification across portions of northeast Nebraska
indicated patchy areas of both sleet and freezing rain. Did
increase both snow and ice/sleet amounts, but nothing warning
worthy at this time. Will keep an eye on accumulations on
trees/powerlines/elevated surfaces as we get deeper into the
evening. If these elevated surfaces have more significant ice
accumulations, the gusty northwest winds could become problematic
for a time. As the cold air continues to spread south, we should
be able to cool that warm layer aloft and turn any remaining
precipitation over to all snow. We did expand the Winter Weather
Advisory a bit farther south in northeastern Nebraska.
Regarding convection across our southeastern CWA, CI has begun
across the warm sector where capping inversion has eroded and
instability has increased. There remains a tornado threat across far
southeast Nebraska and southwest Iowa over the next couple hours as
storms move into better low-level shear. In addition, a continued
hail threat remains with rapid cooling aloft.
As this system pulls out of the region this evening, precipitation
will also come to an end with gusty north winds throughout the
overnight.
Sunday into Sunday night...
Drier and cooler conditions are expected for Sunday with highs only
in the 30s and 40s.
Another chance for precipitation moves into the area Sunday night
into Monday as another low moves across the central Plains. This
will bring a blanket of snow to much of the area with many areas
seeing just under an inch, with parts of southeast Nebraska
accumulating around an inch. The heavier amounts are forecast to our
southeast across eastern Kansas and across Missouri.
Tuesday and Beyond...
Dry and slightly temperatures in the 40s are expected Tuesday
through Wednesday with a return of precipitation chances on Thursday
in association with a strong cold front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1137 AM CST Sat Mar 5 2022
Thunderstorms and winter precipitation are the primary concerns
for the TAF period. Severe weather is anticipated between 19Z and
00Z. A line of storms is expected to develop along the cold front
and quickly move to the east. Hail, strong wind gusts, and
isolated tornadoes are all possible.
Strong winds are expected behind the front. After the frontal
passage, winds are forecast to be from the northwest at 20 to 25
kts with gusts up to 40 kts.
Additionally, colder air behind the front could lead to wintery
precipitation in northeast Nebraska which could impact KOFK. Snow,
sleet, and freezing rain will be possible at KOFK between 06/00
and 06/03Z.
Ceilings are expected to be at IFR across the area until 23Z when
they'll begin to lift to MVFR. VFR ceilings are forecast by
06/06Z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until midnight CST tonight for NEZ011-
012-016-017-030-031.
IA...None.
&&
DISCUSSION...Kern
AVIATION...FajmanHazardous weather outlook, Mar 5, 11:20 AM CST, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1120 AM CST Sat Mar 5 2022 IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045- 050>053-065>068-078-088>093-060730- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Wayne-Stanton-Cuming-Burt-Platte-Colfax-Dodge- Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass- Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1120 AM CST Sat Mar 5 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Strong to possibly severe storms are possible through 5pm, generally along and east of a line from Sioux City to Lincoln to Beatrice. Hail up to the size of quarters and damaging winds are possible. There is also a small chance for a tornado or two, mainly along and east of the Missouri River across southwest Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another weather system will bring light accumulating snow to portions of the region on Sunday night. Most areas will see less than an inch of accumulation, however some portions of far southeast Nebraska may see up to an inch by Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. NEZ011-012-016-017-030-031-060730- Knox-Cedar-Antelope-Pierce-Boone-Madison- 1120 AM CST Sat Mar 5 2022 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms this afternoon. Some of the stronger storms may contain small hail and gusty winds. Very strong northerly wind gusts up to 50 mph are expected to develop late this afternoon. Additionally, precipitation in the form of light snow and freezing drizzle will be possible in parts of northeast Nebraska. Any accumulations should remain fairly light but may cause slick conditions on untreated roadways. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another weather system will bring light accumulating snow to portions of the region on Sunday night. Most areas will see less than an inch of accumulation. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 5, 10:31 AM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1031 AM CST Sat Mar 5 2022
IAZ055-069-NEZ045-052-053-051700-
Pottawattamie IA-Harrison IA-Sarpy NE-Washington NE-Douglas NE-
1031 AM CST Sat Mar 5 2022
...A strong thunderstorm will impact portions of northwestern
Pottawattamie, southwestern Harrison, north central Sarpy,
southeastern Washington and eastern Douglas Counties through 1100 AM
CST...
At 1031 AM CST, Doppler radar was tracking a strong thunderstorm near
Millard, or 5 miles west of Omaha, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Omaha around 1040 AM CST.
Fort Calhoun around 1045 AM CST.
Other locations in the path of this storm include Missouri Valley.
This includes the following highways...
Interstate 29 between mile markers 61 and 82.
Interstate 80 in Nebraska between mile markers 443 and 448.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 9612 4123 9629 4166 9597 4151 9563
TIME...MOT...LOC 1631Z 217DEG 48KT 4126 9612
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PetersenSpecial weather statement, Mar 5, 10:57 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1057 AM CST Sat Mar 5 2022
IAZ043-055-056-069-051730-
Pottawattamie IA-Monona IA-Shelby IA-Harrison IA-
1057 AM CST Sat Mar 5 2022
...A strong thunderstorm will impact portions of southeastern Monona,
northern Pottawattamie, central Harrison and northwestern Shelby
Counties through 1130 AM CST...
At 1056 AM CST, Doppler radar was tracking a strong thunderstorm near
Missouri Valley, or 24 miles northeast of Omaha, moving northeast at
55 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Logan around 1100 AM CST.
This includes Interstate 29 between mile markers 74 and 79.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4147 9583 4155 9600 4204 9568 4186 9567
4186 9534
TIME...MOT...LOC 1656Z 213DEG 49KT 4159 9583
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PetersenSpecial weather statement, Mar 5, 11:10 AM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1110 AM CST Sat Mar 5 2022
IAZ069-079-080-090-NEZ067-051745-
Pottawattamie IA-Mills IA-Fremont IA-Montgomery IA-Cass NE-
1110 AM CST Sat Mar 5 2022
...A strong thunderstorm will impact portions of northwestern
Fremont, northwestern Montgomery, Mills, eastern Pottawattamie and
east central Cass Counties through 1145 AM CST...
At 1110 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Pacific Junction, or 26 miles southeast of Omaha,
moving northeast at 80 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Glenwood and Malvern around 1115 AM CST.
Treynor around 1125 AM CST.
Carson and Macedonia around 1130 AM CST.
Other locations in the path of this storm include Oakland.
This includes Interstate 29 between mile markers 20 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4076 9574 4085 9593 4147 9554 4127 9515
4120 9516
TIME...MOT...LOC 1710Z 211DEG 68KT 4093 9574
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PetersenSpecial weather statement, Mar 5, 11:27 AM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1127 AM CST Sat Mar 5 2022
NEZ012-017-018-031-032-051800-
Stanton NE-Madison NE-Cedar NE-Pierce NE-Wayne NE-
1127 AM CST Sat Mar 5 2022
...A strong thunderstorm will impact portions of northeastern
Madison, western Wayne, southeastern Pierce, southern Cedar and
northwestern Stanton Counties through NOON CST...
At 1127 AM CST, Doppler radar was tracking a strong thunderstorm over
Hoskins, or 7 miles northeast of Norfolk, moving north at 55 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Carroll around 1140 AM CST.
Randolph around 1145 AM CST.
Other locations in the path of this storm include Coleridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4255 9702 4249 9702 4203 9728 4208 9748
4261 9734
TIME...MOT...LOC 1727Z 195DEG 46KT 4213 9735
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PetersenLocal storm report, Mar 5, 3:18 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
318 PM CST SAT MAR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 7 E ESSEX 40.84N 95.17W
03/05/2022 U1.00 INCH PAGE IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 10:57 AM CST | Special Weather Statement | OAX | Harrison | 33 min |
| Mar 5, 11:10 AM CST | Special Weather Statement | OAX | Mills, Pottawattamie | 35 min |
| Mar 5, 2:33 PM CST | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page, Pottawattamie | 42 min |
| Mar 5, 2:53 PM CST | Severe Thunderstorm Warning | OAX | Fremont, Montgomery, Page | 52 min |
| Mar 5, 2:56 PM CST | Severe Thunderstorm Warning | OAX | Montgomery, Page | 33 min |
| Mar 5, 2:57 PM CST | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 34 min |
| Mar 5, 3:10 PM CST | Tornado Warning | OAX | Montgomery, Pottawattamie | 20 min |
| Mar 5, 3:15 PM CST | Tornado Warning | OAX | Montgomery | 30 min |
| Mar 5, 3:21 PM CST | Severe Thunderstorm Warning | OAX | Pottawattamie, Shelby | 21 min |
Nearby
Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.